Nevada, 2017

Damaging Winds in Nevada, August 9, 2017

August 9, 2017 · NWS LKN · 2 events in 2 counties and zones

A thunderstorm wind gust of 62 mph was reported at the Red Butte RAWS in Lander county and a thunderstorm wind gust of 61 mph was reported 8 miles north of Ryndon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm wind gust of 62 mph was reported at the Red Butte RAWS in Lander county and a thunderstorm wind gust of 61 mph was reported 8 miles north of Ryndon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 9, 12:49 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 9, 12:49 PM PST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Elko NV
149 PM PDT Wed Aug 9 2017

.SYNOPSIS...Afternoon and evening thunderstorm activity will
continue over much of northern, and portions of central Nevada
today and again on Thursday. Lingering storms on Friday will be
confined mainly to northern Elko and Humboldt Counties. High
temperatures will warm this weekend as storms diminish over all
but far eastern Nevada locations.

&&

.SHORT TERM...This evening through Friday. Moderate thunderstorm
activity expected today over most of northern and portions of
central NV. Dynamics suggest potential for a few strong
thunderstorms later this afternoon into early this evening
generally east of Winnemucca and north of highway 50. Wet storms
today are also expected over this same general area, however
highest PW's and dewpoints today will be more focused across
eastern Elko County. CAPE values of around 200 J/kg linger into
the overnight hours across much of northern NV, so some isolated
TS will be possible through at least midnight and possible
overnight.

Thunderstorms Thursday will again be focused mainly over northern
NV, mainly Humboldt, Elko and northern portions of Lander and
Eureka Counties. Like today, wettest storms on Thursday will be
over eastern Elko County. Drier air pushing up from the southwest
will help confine thunderstorms on Friday to mainly northeastern
Elko County, though some cells may develop over northern Humboldt
and western Elko as well.

.LONG TERM...Friday night through next Wednesday. Upper level low
opens and lifts across the region through Saturday morning. This
will push most of the activity for Friday north and east of the
area. However, lingering moisture and instability could result in
some isolated showers and thunderstorms for far northern and
northeastern NV. Elsewhere across Nevada, Dry SW flow will move
across the Silver State and remain in place through early next
week. There may be enough moisture and instability along the NV/UT
and ID/NV borders to produce isolated showers and thunderstorms.
However, confidence is only marginal at this time and left the
forecast largely unchanged in this time period. By next Wednesday,
another upper level closed low will be meandering towards NorCali.
This may bring in additional moisture, but confidence is low this
far into the extended.

&&

.AVIATION...An active day is expected across northern and central
NV this aftn. Scattered/numerous TSRA/SHRA expected with isolated
severe thunderstorms. Variable winds, gusting to 50kts and hail
are possible with the strongest storms. Brief reductions in
cigs/vis to MVFR or lower will be possible. KEKO and KWMC will
have the best chance for severe weather and restrictions. KELY
could see isolated to scattered TSRA/SHRA, but most of the
activity should stay north. KTPH should remain dry, but aftn
cumulus buildups are possible near the terminal. Convection may go
into the evening and overnight for northern NV TAF sites. Another
active day is possible tomorrow for mainly KEKO/KWMC with at
least VCTS/VCSH likely.

&&

.FIRE WEATHER...Showers and thunderstorms are expected over much
of northern and portions of central NV today, with storms
gradually diminishing over south-central NV into Thursday. Storms
over northeastern NV may be very wet today, with wettest storms
still expected over zone 470 into this evening. Other areas will
likely see a mix of wet and dry storms that generally lean toward
wet. The driest storms will likely be over fire zones 467 and 468
today and again on Thursday, though still a mix of wet and dry.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/94/94/96

In the hours before

Special weather statement, Aug 9, 12:59 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Elko NV
159 PM PDT WED AUG 9 2017

NVZ031-092145-
Northern Elko County NV-
159 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
245 PM PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm near
Owyhee, moving east at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Owyhee.

LAT...LON 4195 11596 4190 11619 4199 11629 4200 11627
      4200 11597
TIME...MOT...LOC 2059Z 258DEG 7KT 4194 11620

99
Special weather statement, Aug 9, 1:16 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 9 2017

NVZ033-035-039-092200-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
216 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Lages Junction, moving northeast at 35 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
White Horse Pass.

LAT...LON 4011 11436 4018 11452 4062 11437 4054 11404
      4041 11405
TIME...MOT...LOC 2116Z 207DEG 29KT 4024 11437

99
Special weather statement, Aug 9, 1:16 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 9 2017

NVZ034-036-038-092200-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
216 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL
EUREKA COUNTIES UNTIL 300 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorms 11
miles northwest of Jiggs and south of Pine Valley along Stare Route
278 , moving northeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Valley, Jiggs and South Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 11610 4036 11626 4069 11572 4045 11555
TIME...MOT...LOC 2115Z 226DEG 7KT 4049 11586

JRM
Special weather statement, Aug 9, 1:32 PM PST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Elko NV
232 PM PDT WED AUG 9 2017

NVZ036-037-092215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
232 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 315
PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 38
miles southwest of Battle Mountain, moving northeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lander
County.

LAT...LON 4004 11723 4011 11737 4032 11727 4020 11700
TIME...MOT...LOC 2132Z 214DEG 7KT 4014 11725

99
Special weather statement, Aug 9, 2:22 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
322 PM PDT WED AUG 9 2017

NVZ031-092315-
Northern Elko County NV-
322 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
415 PM PDT...

At 320 PM PDT, Doppler radar is tracking strong thunderstorms
northeast of Midas.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4144 11661 4150 11686 4179 11684 4171 11644
TIME...MOT...LOC 2220Z 214DEG 19KT 4151 11667

99
Special weather statement, Aug 9, 2:33 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Elko NV
333 PM PDT WED AUG 9 2017

NVZ031-092315-
Northern Elko County NV-
333 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 415 PM
PDT...

At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midas, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Willow Creek Reservoir and Midas Mine.

LAT...LON 4108 11684 4120 11688 4131 11657 4109 11650
TIME...MOT...LOC 2232Z 255DEG 11KT 4115 11681

99

The radar

The Elko radar (KLRX), 95 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
August 9, 2:39 PM PST to 2:45 PM PST
Where
Lander County, 35.81 mi N of Austin Arpt
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
39.980, -117.320

Red Butte RAWS recorded a wind gust of 62 mph.

Thunderstorm Wind, Elko

When
August 9, 3:30 PM PST to 3:35 PM PST
Where
Elko County, 8.36 mi N of Ryndon
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -115.580

A trained weather spotter estimated a thunderstorm wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712907, 712909.